Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 15, NWS Austin/San Antonio, TX

March 6, 2008Bexar County, Guadalupe County, Wilson County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 6, 2008, 2:34 PM CST for Bexar County, Guadalupe County, Wilson County, Texas. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 6, 2008, 2:34 PM CST (20:34 UTC)
Expired
Mar 6, 2008, 3:18 PM CST
In force
44 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Bexar County, TX, Guadalupe County, TX, Wilson County, TX

The radar

The Austin/San Antonio radar (KEWX), 27 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 6, 2:44 PM CSTHAIL 0.751 Se New Berlin, TXCITIZENS REPORTED PENNY SIZE HAIL ALONG WARNCKE ROAD JUST SOUTH OF NEW BERLIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 8.6 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2008-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 719 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2008-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
719 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
623 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 062034
SVREWX
TXC029-187-493-062130-
/O.NEW.KEWX.SV.W.0015.080306T2034Z-080306T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
234 PM CST THU MAR 6 2008

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BEXAR COUNTY...
  CENTRAL GUADALUPE COUNTY...
  NORTHERN WILSON COUNTY...

* UNTIL 330 PM CST.

* AT 230 PM CST...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS
  LOCATED NEAR ST. HEDWIG...OR 14 MILES SOUTHEAST OF UNIVERSAL
  CITY...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEW BERLIN BY 255 PM CST...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 2959 9808 2955 9785 2928 9823 2934 9830
TIME...MOT...LOC 2034Z 236DEG 21KT 2938 9819

$$
2 follow-up statements
000 
WWUS54 KEWX 062054
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
253 PM CST THU MAR 6 2008

TXC029-493-062103-
/O.CAN.KEWX.SV.W.0015.000000T0000Z-080306T2130Z/
BEXAR TX-WILSON TX-
253 PM CST THU MAR 6 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WILSON AND EASTERN
BEXAR COUNTIES IS CANCELLED...

LAT...LON 2955 9785 2938 9808 2938 9812 2943 9813
      2944 9814 2949 9813 2950 9815 2949 9817
      2959 9808
TIME...MOT...LOC 2053Z 236DEG 21KT 2946 9807

$$

TXC187-062130-
/O.CON.KEWX.SV.W.0015.000000T0000Z-080306T2130Z/
GUADALUPE TX-
253 PM CST THU MAR 6 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CST
FOR SOUTHERN GUADALUPE COUNTY...

AT 248 PM CST...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS
LOCATED NEAR NEW BERLIN...OR 12 MILES SOUTHWEST OF SEGUIN...MOVING
NORTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ZIPP AND NOLTE BY 310 PM CST...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 2955 9785 2938 9808 2938 9812 2943 9813
      2944 9814 2949 9813 2950 9815 2949 9817
      2959 9808
TIME...MOT...LOC 2053Z 236DEG 21KT 2946 9807

$$
000 
WWUS54 KEWX 062118
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
317 PM CST THU MAR 6 2008

TXC187-062127-
/O.CAN.KEWX.SV.W.0015.000000T0000Z-080306T2130Z/
GUADALUPE TX-
317 PM CST THU MAR 6 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN GUADALUPE COUNTY IS
CANCELLED...

AT 315 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE STORM THAT PROMPTED THE WARNING WAS NO LONGER SEVERE.

LAT...LON 2955 9785 2938 9808 2938 9812 2943 9813
      2944 9814 2949 9813 2950 9815 2949 9817
      2959 9808
TIME...MOT...LOC 2117Z 236DEG 21KT 2954 9794

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 11:25 AM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Mar 6, 11:25 AM CST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1125 AM CST THU MAR 6 2008

.AVIATION...
PREVAILING MVFR AND IFR CIGS WITH NUMEROUS SHOWERS AND SCATTERED
THUNDERSTORMS WILL PERSIST THROUGH THE AFTERNOON AT I-35
TERMINALS...AS A MODERATE NNE LOW LEVEL FLOW BECOMES MODERATE AND
GUSTY OUT OF THE NNW. SMALL HAIL IS POSSIBLE AT I-35 TERMINALS
THIS AFTERNOON...BUT WAS NOT INCLUDE IN THE TAFS DUE TO LOW
PROBABILITY OF OCCURRENCE. IMPROVEMENT AT KDRT TO VFR IS EXPECTED
EARLY THIS AFTERNOON. IMPROVEMENT TO VFR IS FORECAST AT I-35
TERMINALS EARLY FRIDAY MORNING. A MODERATE NW LOW LEVEL FLOW WITH
GUSTS IS FORECAST LATER FRIDAY MORNING AND INTO THE AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 1105 AM CST THU MAR 6 2008/

UPDATE...
BASED ON THE PROGRESS OF THE COLD FRONT HAVE UPDATED TO LOWER MAX
TEMPS A FEW DEGREES. MOST OTHER CHANGES WERE COSMETIC WITH
TONIGHTS WINDS SLIGHTLY HIGHER THAN PREVIOUSLY FORECAST. WILL NEED
TO TAKE A CLOSER LOOK AT FIRE WEATHER PARAMETERS FOR FRIDAY
WETTING RAINS SHOULD COVER ABOUT HALF OF SOUTH CENTRAL TEXAS, AND
THE DRIER WESTERN AREAS WILL APPROACH CRITCAL LEVELS OF WIND AND
RH.

PREV DISCUSSION... /ISSUED 628 AM CST THU MAR 6 2008/

AVIATION...I-35 CORRIDOR TERMINALS MVFR CONDITIONS WITH OCNL IFR
CIGS AND PATCHY MVFR VSBYS IN LIGHT RAIN OR DRIZZLE BECOMING AFTER
19Z SCATTERED THUNDERSTORMS DEVELOPING LOCALLY LOWERING CIGS AND
VSBYS TO IFR. AFTER 01Z CONDITIONS BECOMING VFR.  KDRT TERMINAL
MVFR CIGS WITH OCNL LIGHT RAIN OR SHOWERS LOCALLY LOWERING
CONDITIONS. RAIN ENDING AROUND 19Z WITH MVFR CIGS AND AFTER
23Z CONDITIONS BECOMING VFR. NORTH TO NORTHEAST  WINDS 10 TO 15 KTS
INCREASING TO NORTH 16 TO 26 KTS AFTER 22Z WITH WINDS GRADUALLY
DIMINISHING AFTER 06Z.

PREV DISCUSSION... /ISSUED 350 AM CST THU MAR 6 2008/

DISCUSSION...
THE COLD FRONT HAS CROSSED THE ESCARPMENT AND WILL CONTINUE
BOWING SOUTH TOWARD THE COAST. CONTINUED DESTABILIZATION ALOFT AND
A SHORTWAVE TROF REACHING THE RIO GRANDE AROUND NOON TODAY WILL
GENERATE ELEVATED SHOWERS AND THUNDERSTORMS ALONG AND BEHIND THE
FRONTAL BOUNDARY. THERE IS A SLIGHT RISK OF SEVERE TSTMS OVER THE
SOUTHEAST COUNTIES THIS AFTERNOON AS THE COLD FRONT SLOWS DOWN IN
THAT VICINITY. AFTERNOON TEMPERATURES RISING TO NEAR 70 SHOULD NIL ANY
CONVECTIVE INHIBITION.

THE BIG CHANGE FROM YESTERDAY IS A DRY LAYER AT MID LEVELS TONIGHT
WHICH WILL STOP ANY FROZEN PRECIP FROM REACHING THE GROUND. THE MID
AND UPPER TROF AXIS TAKES A SHARP SWING THROUGH TEXAS TONIGHT AND
FRIDAY. CURRENTLY THE TROF AXIS CAN BE SEEN ON WATER VAPOR
IMAGERY NEAR GRANTS NEW MEXICO MOVING SOUTHEAST TOWARD THE SOUTHERN
PLAINS OF TEXAS. WITH THE PREDICTED PATH TONIGHT, THE MID LEVEL LOW
CENTER WILL CLIP BURNET AND WILLIAMSON COUNTIES AFTER MIDNIGHT
RESULTING IN A FEW FLURRIES.  ALL PRECIP WILL END WITH THE
PASSAGE OF THE 700MB TROF AXIS FRIDAY. THE BRISK NORTH WINDS AND COLD
AIR ADVECTION WILL GRADUALLY END FRI EVE WITH CLEAR SKIES AND VERY
COLD TEMPS FRI NIGHT. SATURDAY MORNING WILL BE VERY CHILLY WITH
MIN TEMPS FALLING BELOW 32 DEGREES MOST AREAS.

A WARM UP WILL RESUME SUNDAY WITH A ZONAL FLOW ALOFT BRINGING WARMER
TEMPS TO THE LOW LEVELS.  A SERIES OF UPPER LEVEL SHORTWAVE TROFS
WILL SKIRT THROUGH CENTRAL TEXAS MONDAY AND TUESDAY, INCREASING
OUR P.W. AND ALLOW LOW POPS FOR THE FIRST HALF OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              51  34  60  32  66 /  90  30  -    0   0
AUSTIN BERGSTROM INTL AIRPORT  50  34  59  28  68 /  90  30  -    0   0
DEL RIO INTL AIRPORT           53  35  66  37  74 /  40  10   0   0  -
SAN ANTONIO INTL AIRPORT       59  33  65  31  69 /  70  20  -    0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

18/11/05
Hazardous weather outlook, Mar 6, 5:10 AM CST, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
510 AM CST THU MAR 6 2008

TXZ171>173-183>194-202>209-217>225-228-071115-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
510 AM CST THU MAR 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
ACROSS EAST AND SOUTHEAST PORTIONS OF SOUTH CENTRAL TEXAS.  LARGE
HAIL AND DAMAGING WINDS ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON OVER EAST AND
SOUTHEAST PORTIONS OF SOUTH CENTRAL TEXAS.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 4:06 PM CSTRed Flag WarningEWXAtascosa, Bandera, Bexar, Blanco, Burnet, Caldwell and 20 more26 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.